Alert archive / New York / Wind Advisories in 2017

Wind Advisory 9, NWS Binghamton, NY

November 18, 201717 counties in New York; 7 counties in Pennsylvania

NWS Binghamton, NY issued this wind advisory at Nov 18, 2017, 2:07 PM EST for 17 counties in New York; 7 counties in Pennsylvania. It took effect at Nov 19, 2017, 4:00 AM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Nov 18, 2017, 2:07 PM EST (19:07 UTC)
In effect from
Nov 19, 2017, 4:00 AM EST
Expired
Nov 19, 2017, 1:57 PM EST
In force
10 hr
Issued by
NWS Binghamton, NY
All 24 counties

Broome County, NY, Cayuga County, NY, Chemung County, NY, Chenango County, NY, Cortland County, NY, Delaware County, NY, Madison County, NY, Oneida County, NY, Onondaga County, NY, Otsego County, NY, Schuyler County, NY, Seneca County, NY, Steuben County, NY, Sullivan County, NY, Tioga County, NY, Tompkins County, NY, Yates County, NY, Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 4 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2009 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

920 
WWUS71 KBGM 181907
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
207 PM EST Sat Nov 18 2017

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-191915-
/O.NEW.KBGM.WI.Y.0009.171119T0900Z-171119T2200Z/
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
Including the cities of Boonville, Penn Yan, Seneca Falls, 
Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca,
Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Owego,
Waverly, Binghamton, Delhi, Walton, Monticello, Sayre, Towanda, 
Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, 
Hazleton, Wilkes-Barre, Milford, and Honesdale
207 PM EST Sat Nov 18 2017

...WIND ADVISORY IN EFFECT FROM 4 AM TO 5 PM EST SUNDAY...

The National Weather Service in Binghamton has issued a Wind
Advisory, which is in effect from 4 AM to 5 PM EST Sunday.

* LOCATIONS...All of central New York and northeast Pennsylvania.

* WINDS...West 20 to 30 mph with gusts 40 to 50 mph.

* TIMING...Early Sunday morning until Sunday evening.

* TEMPERATURES...In the upper 30s.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind advisories are issued when sustained wind speeds of at
greater than 30 mph and/or wind gusts over 45 mph are expected.
Winds of this magnitude could cause minor damage to trees, power
lines and weaker structures. Persons in the advisory area should
secure all loose objects. If you are traveling through the
advisory area keep a firm grip on the wheel, especially for those
driving high profile vehicles.

&&

$$
3 follow-up statements
517 
WWUS71 KBGM 190508
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
1208 AM EST Sun Nov 19 2017

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-192200-
/O.CON.KBGM.WI.Y.0009.171119T0900Z-171119T2200Z/
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
Including the cities of Boonville, Penn Yan, Seneca Falls, 
Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca,
Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Owego,
Waverly, Binghamton, Delhi, Walton, Monticello, Sayre, Towanda, 
Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, 
Hazleton, Wilkes-Barre, Milford, and Honesdale
1208 AM EST Sun Nov 19 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM EARLY THIS MORNING
TO 5 PM EST THIS AFTERNOON...

* LOCATIONS...All of central New York and northeast Pennsylvania.

* WINDS...West 20 to 30 mph with gusts 40 to 50 mph.

* TIMING...Early this morning through late this afternoon.

* TEMPERATURES...In the upper 30s.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind advisories are issued when sustained wind speeds of at
greater than 30 mph and/or wind gusts over 45 mph are expected.
Winds of this magnitude could cause minor damage to trees, power
lines and weaker structures. Persons in the advisory area should
secure all loose objects. If you are traveling through the
advisory area keep a firm grip on the wheel, especially for those
driving high profile vehicles.

&&

$$
395 
WWUS71 KBGM 190737
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
237 AM EST Sun Nov 19 2017

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-192200-
/O.CON.KBGM.WI.Y.0009.171119T0900Z-171119T2200Z/
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
Including the cities of Boonville, Penn Yan, Seneca Falls, 
Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca,
Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Owego,
Waverly, Binghamton, Delhi, Walton, Monticello, Sayre, Towanda, 
Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, 
Hazleton, Wilkes-Barre, Milford, and Honesdale
237 AM EST Sun Nov 19 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

* LOCATIONS...All of central New York and northeast Pennsylvania.

* WINDS...West 20 to 30 mph with gusts 40 to 50 mph.

* TIMING...This morning through late afternoon.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind advisories are issued when sustained wind speeds of at
greater than 30 mph and/or wind gusts over 45 mph are expected.
Winds of this magnitude could cause minor damage to trees, power
lines and weaker structures. Persons in the advisory area should
secure all loose objects. If you are traveling through the
advisory area keep a firm grip on the wheel, especially for those
driving high profile vehicles.

&&

$$
522 
WWUS71 KBGM 191857
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
157 PM EST Sun Nov 19 2017

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-192000-
/O.CAN.KBGM.WI.Y.0009.000000T0000Z-171119T2200Z/
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
Including the cities of Boonville, Penn Yan, Seneca Falls, 
Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca,
Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Owego,
Waverly, Binghamton, Delhi, Walton, Monticello, Sayre, Towanda, 
Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, 
Hazleton, Wilkes-Barre, Milford, and Honesdale
157 PM EST Sun Nov 19 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Binghamton has cancelled the Wind
Advisory.

Strong winds have ended across central New York and northeast
Pennsylvania this afternoon, however a few gusts 25 to 30 mph are
still possible into this evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this wind advisory went out at Nov 18, 12:01 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Nov 18, 12:01 PM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1201 PM EST Sat Nov 18 2017

.SYNOPSIS...
High pressure will reside over the region this evening then
shift east of the area later tonight. A strong low pressure
system will track west and north of the area this weekend
bringing rain for Saturday and Saturday night followed by gusty
and colder conditions with lake effect snow by late Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1145 am update...
Updated the forecast to account for less than expected
precipitation this morning. Still expecting a stronger push of
moisture from the sw later this afternoon and evening with
widespread rain showers. Otherwise, the rest of the forecast
looks on track. We're still discerning how strong the winds will
get late tonight and Sunday...and also the amt of lake effect
snow expected into central NY.

400 AM Update...
Main concern is for low pressure system bringing a variety of
weather this weekend, including gusty winds and eventual lake
effect snow Sunday into Monday. See Short Term portion of the
discussion for details on the winds and snow.

On the front end of the system, we will see rain develop today
and last through tonight. Temperatures as of 3 AM widely range
from only 19 in Sidney, to 37 in Penn Yan. However, warm air
just above the surface is surging over the region. Temperatures
will quickly rise this morning as lead shortwave sweeps west-
southwest to east-northeast across the region. Thankfully, pace
of things upstream and now the trend in high resolution models,
is for the initial rain to arrive slightly later this morning
compared to prior thinking. Confidence is thus even higher now
that by the time it actually arrives, temperatures will get
above freezing. We will still have to monitor things closely
just in case near surface temperatures are slow to respond, but
expectations are that it will be all rain.

Temperatures will move up through the day for highs of lower to
mid 40s. Initial wave of rain will press through Central Twin
Tiers to Finger Lakes, with even a bit of instability aloft to
the point that a rogue rumble of thunder cannot be ruled out.
However, the activity will be running into a good amount of dry
air in the low levels the further east it goes. It may somewhat
break up or at least become significantly lighter as it moves
towards Catskills-Poconos. Then, as deepening surface low moves
roughly across Lake Erie late afternoon to Western New York
this evening, stronger wave aloft will also sweep across the
area with deep moisture to produce our main areawide rainfall of
about a half to three quarters of an inch or so. When adding up
all of today through tonight, a few of our more orographic-
lift prone higher elevation spots could end up to nearly an inch
of rain, such as near Ricketts Glen PA as well as pockets of
the Catskills and northern Oneida County in NY.

Models have continued to trend not quite as deep with the low,
but it still gets into the 980s millibar range while tracking
from western to northern New York tonight. Cold front will sweep
across our area between midnight and dawn, probably with a
squally line of showers and gusty winds. Temperatures will still
be above freezing through the night, but the colder air will be
just entering the region first thing Sunday morning.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
420 AM Update...
Attention quickly turns to gusty winds areawide Sunday,
followed by accumulating lake effect snow in parts of Central
New York late Sunday through Monday.

With models backing off somewhat on the intensity of the surface
low, magnitude of forecast wind gusts has also been tempered
down just a bit. It will still no doubt be a breezy day, with
deep mixing from steep low level lapse rates, strong cold air
advection, and a good pressure gradient. Peak gusts however may
end up being mostly in 35 to 45 mph range. A few power outages
cannot be ruled out, but overall the threat is not quite as
high as had been figured before.

Temperatures will quickly fall into 30s-lower 40s range as cold
air mass overtakes the region Sunday. The solid batch of rain
Saturday night, will transition to scattered rain showers
changing to snow showers on Sunday with shallow moisture. Snow
accumulations during the day Sunday will be nominal, with
moisture residing almost entirely below the dendritic growth
layer. However, secondary shot of cold air will arrive late
afternoon-evening, with deeper moisture extending into the
dendritic growth zone as 850mb temperatures also fall into the
minus 10-12 dec C range. From early Sunday evening through
midday Monday, lake effect snow still appears likely. 300 degree
boundary layer flow will guide main band across Onondaga-
Madison-Oneida counties and perhaps into northern Otsego at
times Sunday night, with blowing snow an issue as well. During
this period, snowfall rates may approach 1 to 2 inches per hour
for brief times. Snow and blowing snow will accumulate quickly
and cause potentially hazardous travel conditions late Sunday
night into Monday morning.

Winds will slowly back to the west Monday, and even southwest
into Monday afternoon. This will allow the lake band to shift
north of the Thruway. As this occurs, slightly warmer air will
begin to move in from the west and will start to erode the lake
effect snow processes and lower the inversion heights. Snowfall
rates will also diminish into the afternoon, and eventually lift
completely to the north out of the area by the evening. Cloud
cover will mix out from south to north Monday night with quiet
weather and cool temperatures.

At this time, when adding up Sunday through Monday, average
snow amounts of 4 to 8 inches are figured for Onondaga-Madison-
Oneida counties, but of course with lake effect snow there could
be locally higher amounts if a band can remain stationary for
several hours. Several ripples in the flow, and tenuous lake-
to-lake connections, suggest that there will be a lot of
fluctuations in the placement of the bands. We are also figuring
on about 1 to 3 inches or so sneaking into Central Cayuga,
Northern Cortland, Northern Chenango, and Otsego counties.
Perhaps closer to 4 inches in far northern portions of these
counties. Additionally, 2 to 3 inches may extend into Steuben
County courtesy of Lake Erie, especially the highest terrain of
western-southwestern Steuben.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
3 AM...Progressive, energetic upper level flow continues to
dominate through the long range period. To start the period
Monday evening, some weak lake effect will continue to be
possible across the far north, mainly north of I-90 across
Oneida County, before ending by the overnight as the flow shifts
to SW with a warm advection pattern developing. This will occur
as high pressure remains to the south with a low tracking
eastward over far northern Ontario. This will lead to a
seasonably mild day Tuesday under mainly sunny skies with highs
in the upper 40s to low 50s. Beyond this time, forecast gets a
bit trickier as the next cold front and associated trough with
the aforementioned low pushes eastward across the area Tuesday
night into Wednesday. The GFS and GEM continue to indicate a
mainly dry frontal passage while the latest ECMWF has a deeper
trough that manages to tap into some moisture and develop a low
off the east coast by Wednesday...potentially bringing some
precip into the area. At this point, not making any big changes
to the forecast so will follow close to 0z Superblend and only
mention low chances for rain/snow showers Tuesday night into
Wednesday with temperatures being marginal...generally in the
30s to low 40s.

At this point the end of next week looks to be mainly dry with
seasonably cool temperatures before another system potentially
affects the area next weekend.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
MVFR restrictions with rain showers will envelop the region this
afternoon with heavier rain moving in this evening. Expect cigs
lowering to IFR at KRME and KBGM around this time with most
sites also seeing occasional visby restrictions to IFR in
heavier rain. The front crosses the region in the 09-12Z time
frame with lingering light rain changing over or mixing with
snow before 18Z. Will also see winds shift to the wnw Sunday
morning and increase...sustained winds around 20 kt and gusts 30
to 35 kt possible.

Outlook...

Sunday afternoon to Monday...Variable ceiling restrictions with
scattered lake effect snow showers north, generally VFR south
half. Winds will also be quite strong and gusty Sunday
afternoon.

Tuesday...Generally VFR.

Tuesday night through Thursday...Restrictions possible in
scattered rain/snow showers.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MDP
NEAR TERM...BJT/MDP
SHORT TERM...MDP
LONG TERM...PCF
AVIATION...BJT/PCF
Hazardous weather outlook, Nov 18, 3:30 AM EST, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
330 AM EST Sat Nov 18 2017

NYZ015>017-022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-
072-190830-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-
Cortland-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
330 AM EST Sat Nov 18 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A strong cold front will sweep through early Sunday morning,
producing northwest winds with gusts of 35 to 45 mph during the day.
A few power outages are possible. Monitor the forecast for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-018-036-037-190830-
Northern Oneida-Onondaga-Madison-Southern Oneida-
330 AM EST Sat Nov 18 2017

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A strong cold front will sweep through early Sunday morning,
producing northwest winds with gusts of 35 to 45 mph during the day.
A few power outages are possible. Portions of central New York will
also see accumulating lake effect snow east and southeast of Lake
Ontario late Sunday into Monday. Heavy snowfall rates and areas of
blowing snow could cause hazardous travel conditions. Continue to
monitor the forecast for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 2:04 PM ESTWinter Storm WatchBGMMadison, Oneida, Onondaga24 hr

Nearby

Wind Advisories in New York, 2017Wind Advisories in Pennsylvania, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.